Ask the doctor.
Q I'm 62 and have suffered from serious heartburn for several years. I've been able to control it using a prescription heartburn medication, but recently heard that these medications can raise the risk of a broken hip. Should I stop taking it?
A Late last year researchers completed a study of nearly 150,000 Britons over the age of 50 who had undergone anti-heartburn drug therapy. Results of that study, published in the Journal of the American Medical Association, suggest that long-term acid reduction may also make it difficult for the body to absorb bone-building calcium. Researchers found that taking proton pump inhibitors (PPIs) such as Nexium, Prevacid and Prilosec for more than one year was associated with a 44 percent greater risk of hip fracture compared to a control group not taking the drugs. The study also demonstrated that the longer the drugs were used and the higher the dosage, the greater the risk of a fracture of the hip. In the majority of cases, PPIs are taken for a period of two months or less, and physicians are encouraged to use the lowest effective dose for patients over the age of 50. Elderly patients who require long-term PPI therapy should increase their calcium intake, preferably from a dairy source, or take insoluble calcium supplements with a meal.
Q Is it true that testosterone injections can help men over 65 retain coordination and balance, and if so, should I discuss this with my physician?
A There has been some speculation by researchers over whether low testosterone levels in older men may be associated with a higher risk of falling. A study at Oregon Health and Science University observed 2,587 men ages 65 to 99 to determine how testosterone levels affected physical performance tests and balance. It was concluded that the men with lower testosterone levels were 40 percent more likely to fall than the men with higher levels, particularly those under the age of 80. However, researchers aren't sure how the testosterone levels affect the propensity to fall, adding that it could be through impaired vision, the thought process, or coordination. Have your testosterone level checked and discuss the results and your own individual symptoms with your doctor.
Q Can neodymium, iron, and boron magnets interfere with pacemakers and implantable defibrillators? Should I be wearing jewelry containing these magnets if I have a pacemaker?
A There have been a number of claims that these magnets can relieve the symptoms of everything from chronic pain and swelling to acid indigestion. However, they can cause problems with pacemakers and defibrillators when worn within about an inch of the device. Small magnets such as those found in some jewelry and name tags are still strong enough to cause interference in pacemakers and defibrillators, so keep this in mind when placing objects near your chest.
Bruce A. Ferrell, MD
|Printer friendly Cite/link Email Feedback|
|Author:||Ferrell, Bruce A.|
|Date:||Mar 1, 2007|
|Previous Article:||Spinal fluid proteins may be an indicator of Alzheimer's.|
|Next Article:||Hypertension: could your life be at risk? High blood pressure is a major risk factor for heart attack, stroke, and renal failure, but one out of four...|